Alert archive / California / Winter Storm Warnings in 2016
Winter Storm Warning 4, NWS San Diego, CA
NWS San Diego, CA issued this winter storm warning at Dec 23, 2016, 4:10 AM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Dec 23, 2016, 6:00 PM PST. It was in force for 33 hr. 16 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 23, 2016, 4:10 AM PST (12:10 UTC)
- In effect from
- Dec 23, 2016, 6:00 PM PST
- Expired
- Dec 25, 2016, 3:00 AM PST
- In force
- 33 hr
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 12:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 24, 9:00 AM PST | SNOW 1 | 3 Sw Pine Valley, CA | REPORTED AT PINE VALLEY. |
| Dec 24, 9:00 AM PST | SNOW 2 | 3 W Pine Valley, CA | REPORTED AT GUATAY. |
| Dec 24, 9:00 AM PST | HEAVY SNOW 3 | 1 Wnw Julian, CA | REPORTED AT JULIAN. |
| Dec 24, 9:00 AM PST | HEAVY SNOW 5 | 8 S Aguanga, CA | REPORTED AT BIRCH HILL MOUNT PALOMAR . |
| Dec 24, 9:00 AM PST | HEAVY SNOW 6 | 5 Ene Pine Valley, CA | REPORTED AT MOUNT LAGUNA. |
| Dec 24, 9:00 AM PST | HEAVY SNOW 7 | 2 Nw Idyllwild-Pine Cov, CA | . |
| Dec 24, 9:00 AM PST | HEAVY SNOW 9 | Idyllwild-Pine Cove, CA | LONG VALLEY. |
| Dec 24, 9:00 AM PST | SNOW 10 | 1 S Lake Arrowhead, CA | . |
| Dec 24, 9:00 AM PST | SNOW 11 | Wrightwood, CA | . |
| Dec 24, 9:00 AM PST | HEAVY SNOW 12 | 8 Ene Yucaipa, CA | . |
| Dec 24, 9:00 AM PST | HEAVY SNOW 14 | Idyllwild-Pine Cove, CA | FERN VALLEY. |
| Dec 24, 9:00 AM PST | HEAVY SNOW 18 | 1 Wnw Big Bear Lake, CA | . |
| Dec 24, 9:00 AM PST | HEAVY SNOW 18 | 3 Nw Big Bear Lake, CA | . |
| Dec 24, 9:00 AM PST | HEAVY SNOW 18 | 5 Ene Running Springs, CA | . |
| Dec 24, 10:00 AM PST | HEAVY SNOW 6 | Julian, CA | . |
| Dec 24, 7:30 PM PST | SNOW 18 | 4 Se Big Bear City, CA | CHP REPORTED 100+ CARS STUCK ON HIGHWAY 38 JUST EAST OF SUGARLOAF MOUNTAIN AT HATCHERY DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 0.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
223 WWUS46 KSGX 231210 WSWSGX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 410 AM PST FRI DEC 23 2016 ...HEAVY SNOWFALL AND STRONG WINDS IN THE MOUNTAINS TONIGHT AND SATURDAY... .A COLD WINTER STORM WILL MOVE INTO SOUTHERN CALIFORNIA THIS EVENING BRINGING PERIODS OF HEAVY PRECIPITATION TONIGHT. SCATTERED SHOWERS WILL CONTINUE ON SATURDAY...THEN DECREASE AND END FROM THE NORTHWEST SATURDAY NIGHT. SNOW LEVELS AROUND 7000 TO 7500 FEET THIS AFTERNOON...WILL LOWER TO 5000 TO 5500 FEET TONIGHT...3500 TO 4000 FEET SATURDAY...AND AROUND 3000 FEET FOR SATURDAY NIGHT. HEAVIEST SNOWFALL FOR THE SAN BERNARDINO COUNTY MOUNTAINS IS EXPECTED FOR LATE THIS EVENING INTO SATURDAY...AND FOR THE MOUNTAINS OF RIVERSIDE AND SAN DIEGO COUNTIES FOR LATE TONIGHT INTO SATURDAY...WITH SNOW SHOWERS CONTINUING INTO SATURDAY NIGHT. CAZ056-058-232015- /O.UPG.KSGX.WS.A.0005.161224T0000Z-161225T1200Z/ /O.NEW.KSGX.WS.W.0004.161224T0600Z-161225T1100Z/ RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS- INCLUDING THE FOLLOWING LOCATIONS...JULIAN...PINE VALLEY 410 AM PST FRI DEC 23 2016 ...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 3 AM PST SUNDAY ABOVE 3500 FEET... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WINTER STORM WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 3 AM PST SUNDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * SNOW LEVELS...INITIALLY 6000 TO 7000 FEET THIS EVENING... LOWERING TO 3500 TO 4000 FEET SATURDAY MORNING...AND TO 3000 TO 3500 FEET SATURDAY AFTERNOON AND NIGHT. * TIMING...HEAVY RAIN AND SNOW WILL DEVELOP LATE THIS EVENING AND CONTINUE THROUGH TONIGHT. PERIODS OF SHOWERS WILL CONTINUE FOR SATURDAY AND SATURDAY EVENING...DECREASING LATE SATURDAY NIGHT. * SNOW ACCUMULATIONS...2 TO 4 INCHES BELOW 4000 FEET...4 TO 8 INCHES BETWEEN 4000 AND 5000 FEET...AND 8 TO 12 INCHES ABOVE 5000 FEET. * WINDS...STRONG WINDS WILL DEVELOP THIS AFTERNOON. INITIALLY WINDS WILL BE FROM THE SOUTHWEST...THEN SWITCH TO WEST TO NORTHWEST BEHIND THE FRONT BY LATE TONIGHT. WIND GUSTS OF 45 TO 60 MPH WILL BE LIKELY AT TIMES... WITH ISOLATED GUSTS TO 70 MPH NEAR MOUNTAIN RIDGE TOPS ONTO THE DESERT MOUNTAIN SLOPES. * VISIBILITY...LOCALLY REDUCED AT TIMES IN SNOW...BLOWING SNOW...AND FOG. * IMPACTS...POTENTIAL FOR SEVERE WINTER WEATHER TRAVEL CONDITIONS. MOUNTAIN PASSES OF INTERSTATE 8 MAY BE IMPACTED WITH ACCUMULATING SNOW BY SATURDAY MORNING. TRAVELERS THROUGH THE MOUNTAINS SHOULD BE PREPARED FOR HAZARDOUS WINTER WEATHER CONDITIONS. MOTORISTS ARE URGED TO CHECK THE LATEST ROAD REPORTS BEFORE DEPARTING. ALWAYS CARRY CHAINS AND TAKE EXTRA FOOD AND CLOTHING IF YOU MUST TRAVEL INTO THE MOUNTAINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW AND STRONG WINDS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ CAZ055-232015- /O.UPG.KSGX.WS.A.0005.161224T0000Z-161225T1200Z/ /O.NEW.KSGX.WS.W.0004.161224T0200Z-161224T2000Z/ SAN BERNARDINO COUNTY MOUNTAINS- INCLUDING THE FOLLOWING LOCATIONS...BIG BEAR CITY... BIG BEAR LAKE...CRESTLINE...LAKE ARROWHEAD...RUNNING SPRINGS... WRIGHTWOOD 410 AM PST FRI DEC 23 2016 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON PST SATURDAY ABOVE 4000 FEET... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WINTER STORM WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON PST SATURDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * SNOW LEVELS...INITIALLY 6000 TO 7000 FEET EARLY THIS EVENING... LOWERING TO 3500 TO 4000 FEET SATURDAY MORNING...AND TO 3000 TO 3500 FEET SATURDAY AFTERNOON AND NIGHT. * TIMING...HEAVY RAIN AND SNOW WILL DEVELOP LATE THIS AFTERNOON AND EARLY THIS EVENING AND CONTINUE INTO LATE TONIGHT...WITH SHOWERS CONTINUING INTO SATURDAY. * SNOW ACCUMULATIONS...2 TO 4 INCHES BELOW 5000 FEET...4 TO 8 INCHES BETWEEN 5000 AND 6000 FEET...AND 8 TO 12 INCHES ABOVE 6000 FEET. * WINDS...STRONG WINDS WILL DEVELOP THIS AFTERNOON. INITIALLY WINDS WILL BE FROM THE SOUTHWEST...THEN SWITCH TO WEST TO NORTHWEST BEHIND THE FRONT BY LATE TONIGHT. WIND GUSTS OF 45 TO 60 MPH WILL BE LIKELY AT TIMES... WITH ISOLATED GUSTS TO 70 MPH NEAR MOUNTAIN RIDGE TOPS ONTO THE DESERT MOUNTAIN SLOPES. * VISIBILITY...LOCALLY REDUCED AT TIMES IN SNOW...BLOWING SNOW...AND FOG. * IMPACTS...SNOW...BLOWING SNOW...AND DENSE FOG WILL CAUSE LOCAL VISIBILITY NEAR ZERO AT TIMES. TRAVELERS THROUGH THE MOUNTAINS SHOULD BE PREPARED FOR HAZARDOUS WINTER WEATHER CONDITIONS. MOTORISTS ARE URGED TO CHECK THE LATEST ROAD REPORTS BEFORE DEPARTING. ALWAYS CARRY CHAINS AND TAKE EXTRA FOOD AND CLOTHING IF YOU MUST TRAVEL INTO THE MOUNTAINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW AND STRONG WINDS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ 17
5 follow-up statements
423 WWUS46 KSGX 232028 WSWSGX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 1228 PM PST FRI DEC 23 2016 ...HEAVY SNOWFALL AND STRONG WINDS IN THE MOUNTAINS TONIGHT AND SATURDAY... .A COLD WINTER STORM WILL MOVE INTO SOUTHERN CALIFORNIA THIS EVENING BRINGING PERIODS OF HEAVY PRECIPITATION TONIGHT. SCATTERED SHOWERS WILL CONTINUE ON SATURDAY...THEN DECREASE AND END FROM THE NORTHWEST SATURDAY NIGHT. SNOW LEVELS AROUND 7000 TO 7500 FEET THIS AFTERNOON...WILL LOWER TO 5000 TO 5500 FEET TONIGHT...3500 TO 4000 FEET SATURDAY...AND AROUND 3000 FEET BY SATURDAY NIGHT. HEAVIEST SNOWFALL FOR THE SAN BERNARDINO COUNTY MOUNTAINS IS EXPECTED LATE THIS EVENING INTO SATURDAY...AND FOR THE MOUNTAINS OF RIVERSIDE AND SAN DIEGO COUNTIES LATE TONIGHT THROUGH SATURDAY...WITH A FEW SNOW SHOWERS CONTINUING SATURDAY NIGHT. SNOWFALL WILL LIKELY ACCUMULATE ALONG PARTS OF INTERSTATE 8 IN THE SAN DIEGO COUNTY MOUNTAINS AND INTERSTATE 15 OVER CAJON PASS SATURDAY. CAZ056-058-240600- /O.CON.KSGX.WS.W.0004.161224T0600Z-161225T1100Z/ RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS- INCLUDING THE FOLLOWING LOCATIONS...JULIAN...PINE VALLEY 1228 PM PST FRI DEC 23 2016 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 3 AM PST SUNDAY... * SNOW LEVELS...INITIALLY 6000 TO 7000 FEET THIS EVENING... LOWERING TO 3500 TO 4000 FEET SATURDAY MORNING...AND TO 3000 TO 3500 FEET SATURDAY AFTERNOON AND NIGHT. * TIMING...HEAVY RAIN AND SNOW WILL DEVELOP LATE THIS EVENING AND CONTINUE THROUGH TONIGHT. PERIODS OF SHOWERS WILL CONTINUE FOR SATURDAY AND SATURDAY EVENING...DECREASING LATE SATURDAY NIGHT. * SNOW ACCUMULATIONS...2 TO 4 INCHES BELOW 4000 FEET...4 TO 8 INCHES BETWEEN 4000 AND 5000 FEET...AND 8 TO 12 INCHES ABOVE 5000 FEET. * WINDS...STRONG WINDS WILL DEVELOP THIS AFTERNOON. INITIALLY WINDS WILL BE FROM THE SOUTHWEST...THEN SWITCH TO WEST TO NORTHWEST BEHIND THE FRONT BY LATE TONIGHT. WIND GUSTS OF 45 TO 60 MPH WILL BE LIKELY AT TIMES... WITH ISOLATED GUSTS TO 70 MPH NEAR MOUNTAIN RIDGE TOPS ONTO THE DESERT MOUNTAIN SLOPES. * VISIBILITY...LOCALLY REDUCED AT TIMES IN SNOW...BLOWING SNOW... AND FOG. * IMPACTS...POTENTIAL FOR SEVERE WINTER WEATHER TRAVEL CONDITIONS. MOUNTAIN PASSES OF INTERSTATE 8 COULD BE IMPACTED BY ACCUMULATING SNOW SATURDAY. TRAVELERS THROUGH THE MOUNTAINS SHOULD BE PREPARED FOR HAZARDOUS WINTER WEATHER CONDITIONS. MOTORISTS ARE URGED TO CHECK THE LATEST ROAD REPORTS BEFORE DEPARTING. ALWAYS CARRY CHAINS AND TAKE EXTRA FOOD AND CLOTHING IF YOU MUST TRAVEL INTO THE MOUNTAINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW AND STRONG WINDS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ CAZ055-240600- /O.CON.KSGX.WS.W.0004.161224T0200Z-161224T2000Z/ SAN BERNARDINO COUNTY MOUNTAINS- INCLUDING THE FOLLOWING LOCATIONS...BIG BEAR CITY... BIG BEAR LAKE...CRESTLINE...LAKE ARROWHEAD...RUNNING SPRINGS... WRIGHTWOOD 1228 PM PST FRI DEC 23 2016 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON PST SATURDAY... * SNOW LEVELS...INITIALLY 6000 TO 7000 FEET EARLY THIS EVENING... LOWERING TO 3500 TO 4000 FEET SATURDAY MORNING...AND TO 3000 TO 3500 FEET SATURDAY AFTERNOON AND NIGHT. * TIMING...HEAVY RAIN AND SNOW WILL DEVELOP LATE THIS AFTERNOON AND EARLY THIS EVENING AND CONTINUE INTO LATE TONIGHT...WITH SHOWERS CONTINUING INTO SATURDAY. * SNOW ACCUMULATIONS...2 TO 4 INCHES BELOW 5000 FEET...4 TO 8 INCHES BETWEEN 5000 AND 6000 FEET...AND 8 TO 12 INCHES ABOVE 6000 FEET. LOCAL AMOUNTS TO 15 INCHES WILL OCCUR OVER HIGHER PEAKS. * WINDS...STRONG WINDS WILL DEVELOP THIS AFTERNOON. INITIALLY WINDS WILL BE FROM THE SOUTHWEST...THEN SWITCH TO WEST TO NORTHWEST BEHIND THE FRONT BY LATE TONIGHT. WIND GUSTS OF 45 TO 60 MPH WILL BE LIKELY AT TIMES... WITH ISOLATED GUSTS TO 70 MPH FROM THE MOUNTAIN CRESTS TO THE DESERT MOUNTAIN SLOPES. * VISIBILITY...LOCALLY REDUCED AT TIMES IN SNOW...BLOWING SNOW... AND FOG. * IMPACTS...SNOW...BLOWING SNOW...AND DENSE FOG WILL CAUSE LOCAL VISIBILITY NEAR ZERO AT TIMES. TRAVELERS THROUGH THE MOUNTAINS SHOULD BE PREPARED FOR HAZARDOUS WINTER WEATHER CONDITIONS. INTERSTATE 15 COULD BE IMPACTED BY SNOW ACCUMULATIONS OVER CAJON PASS SATURDAY. MOTORISTS ARE URGED TO CHECK THE LATEST ROAD REPORTS BEFORE DEPARTING. ALWAYS CARRY CHAINS AND TAKE EXTRA FOOD AND CLOTHING IF YOU MUST TRAVEL INTO THE MOUNTAINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW AND STRONG WINDS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ MAXWELL
106 WWUS46 KSGX 241304 WSWSGX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 504 AM PST SAT DEC 24 2016 ...SNOW SHOWERS AND STRONG WINDS IN THE MOUNTAINS TODAY...DECREASING TONIGHT... .THE COLD FRONT FROM A COLD PACIFIC STORM WILL MOVE EAST OF FAR SOUTHWEST CALIFORNIA EARLY THIS MORNING. SNOW SHOWERS WILL CONTINUE TODAY...DECREASING FROM THE NORTHWEST TONIGHT. SNOW LEVELS HAVE LOWERED TO AROUND 4000 FEET AND WILL LOWER TO AROUND 3000 FEET THIS AFTERNOON AND 2500 TO 3000 FEET TONIGHT. CAZ056-058-241815- /O.CON.KSGX.WS.W.0004.000000T0000Z-161225T1100Z/ RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS- INCLUDING THE FOLLOWING LOCATIONS...JULIAN...PINE VALLEY 504 AM PST SAT DEC 24 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 AM PST SUNDAY... * SNOW LEVELS...NEAR 4000 FEET HEAR THIS MORNING...LOWERING TO 3000 FEET THIS AFTERNOON...AND 2500 TO 3000 FEET TONIGHT. * TIMING...SNOW SHOWERS WILL CONTINUE TODAY...DECREASING LATE TONIGHT. * SNOW ACCUMULATIONS...2 TO 4 INCHES BELOW 4000 FEET...4 TO 8 INCHES BETWEEN 4000 AND 5000 FEET...AND 8 TO 12 INCHES ABOVE 5000 FEET. * WINDS...STRONG GUSTY WEST WINDS TODAY WILL BECOME WEST TO NORTHWEST TONIGHT WITH GUSTS OF 45 TO 60 MPH WILL BE LIKELY AT TIMES... WITH ISOLATED GUSTS TO 70 MPH NEAR MOUNTAIN RIDGE TOPS ONTO THE DESERT MOUNTAIN SLOPES. * VISIBILITY...LOCALLY REDUCED AT TIMES IN SNOW...BLOWING SNOW... AND FOG. * IMPACTS...THERE WILL BE ACCUMULATING SNOWFALL ALONG PORTIONS OF INTERSTATE 8 THROUGH THE MOUNTAINS THROUGH TONIGHT. TRAVELERS THROUGH THE MOUNTAINS SHOULD BE PREPARED FOR HAZARDOUS WINTER WEATHER CONDITIONS. MOTORISTS ARE URGED TO CHECK THE LATEST ROAD REPORTS BEFORE DEPARTING. ALWAYS CARRY CHAINS AND TAKE EXTRA FOOD AND CLOTHING IF YOU MUST TRAVEL INTO THE MOUNTAINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW AND STRONG WINDS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ CAZ055-241815- /O.CON.KSGX.WS.W.0004.000000T0000Z-161224T2000Z/ SAN BERNARDINO COUNTY MOUNTAINS- INCLUDING THE FOLLOWING LOCATIONS...BIG BEAR CITY... BIG BEAR LAKE...CRESTLINE...LAKE ARROWHEAD...RUNNING SPRINGS... WRIGHTWOOD 504 AM PST SAT DEC 24 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON PST TODAY... * SNOW LEVELS...NEAR 4000 FEET HEAR THIS MORNING...LOWERING TO 3000 FEET THIS AFTERNOON...AND 2500 TO 3000 FEET TONIGHT. * TIMING...SNOW SHOWERS WILL CONTINUE THIS MORNING...DECREASING THIS AFTERNOON AND TONIGHT. * SNOW ACCUMULATIONS...2 TO 4 INCHES BELOW 4500 FEET...4 TO 8 INCHES BETWEEN 4500 AND 5500 FEET...AND 8 TO 12 INCHES ABOVE 5500 FEET. LOCAL AMOUNTS OF 12 TO 18 INCHES ABOVE 7000 FEET. * WINDS...STRONG WEST WINDS WILL CONTINUE TODAY WITH GUSTS TO 65 MPH AT TIMES...ESPECIALLY NEAR MOUNTAIN RIDGE TOPS AND ALONG DESERT MOUNTAIN SLOPES. WINDS WILL BECOME NORTHWESTERLY AND SUBSIDE LATE TONIGHT. * VISIBILITY...LOCALLY REDUCED AT TIMES IN SNOW...BLOWING SNOW...AND FOG. * IMPACTS...SNOW...BLOWING SNOW...AND DENSE FOG WILL CAUSE LOCAL VISIBILITY NEAR ZERO AT TIMES. TRAVELERS THROUGH THE MOUNTAINS SHOULD BE PREPARED FOR HAZARDOUS WINTER WEATHER CONDITIONS. INTERSTATE 15 COULD BE IMPACTED BY SNOW ACCUMULATIONS OVER CAJON PASS TODAY. MOTORISTS ARE URGED TO CHECK THE LATEST ROAD REPORTS BEFORE DEPARTING. ALWAYS CARRY CHAINS AND TAKE EXTRA FOOD AND CLOTHING IF YOU MUST TRAVEL INTO THE MOUNTAINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW AND STRONG WINDS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ 17
848 WWUS46 KSGX 241957 WSWSGX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 1157 AM PST SAT DEC 24 2016 ...SNOW SHOWERS AND STRONG WINDS IN THE MOUNTAINS TODAY... DECREASING TONIGHT... .SNOW SHOWERS WILL CONTINUE TODAY...DECREASING FROM THE NORTHWEST TONIGHT. SNOW LEVELS HAVE LOWERED TO AROUND 4000 FEET AND WILL LOWER TO AROUND 3000 FEET THIS AFTERNOON AND 2500 TO 3000 FEET TONIGHT. CAZ055-242100- /O.EXP.KSGX.WS.W.0004.000000T0000Z-161224T2000Z/ SAN BERNARDINO COUNTY MOUNTAINS- INCLUDING THE FOLLOWING LOCATIONS...BIG BEAR CITY... BIG BEAR LAKE...CRESTLINE...LAKE ARROWHEAD...RUNNING SPRINGS... WRIGHTWOOD 1157 AM PST SAT DEC 24 2016 ...WINTER STORM WARNING WILL EXPIRE AT NOON PST TODAY... SNOW SHOWERS WILL CONTINUE INTO THE EVENING, ALONG WITH LOCALLY GUSTY WINDS, BUT FURTHER HEAVY SNOW ACCUMULATIONS ARE NOT EXPECTED. $$ CAZ056-058-250600- /O.CON.KSGX.WS.W.0004.000000T0000Z-161225T1100Z/ RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS- INCLUDING THE FOLLOWING LOCATIONS...JULIAN...PINE VALLEY 1157 AM PST SAT DEC 24 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 AM PST SUNDAY... * SNOW LEVELS...LOWERING TO 3000 FEET THIS AFTERNOON...AND 2500 TO 3000 FEET TONIGHT. * TIMING...SNOW SHOWERS WILL CONTINUE TODAY...DECREASING LATE TONIGHT. * ADDITIONAL SNOW ACCUMULATIONS...1 TO 3 INCHES BELOW 4000 FEET...2 TO 4 INCHES BETWEEN 4000 AND 5000 FEET...AND 3 TO 6 INCHES ABOVE 5000 FEET. * WINDS...WEST WINDS TODAY WILL BECOME WEST TO NORTHWEST TONIGHT WITH GUSTS OF 45 TO 60 MPH LIKELY AT TIMES. ISOLATED GUSTS TO 70 MPH NEAR MOUNTAIN RIDGE TOPS ONTO THE DESERT MOUNTAIN SLOPES. * VISIBILITY...LOCALLY REDUCED AT TIMES IN SNOW...BLOWING SNOW... AND FOG. * IMPACTS...THERE WILL BE ACCUMULATING SNOWFALL ALONG PORTIONS OF INTERSTATE 8 THROUGH THE MOUNTAINS THROUGH TONIGHT. TRAVELERS THROUGH THE MOUNTAINS SHOULD BE PREPARED FOR HAZARDOUS WINTER WEATHER CONDITIONS. MOTORISTS ARE URGED TO CHECK THE LATEST ROAD REPORTS BEFORE DEPARTING. ALWAYS CARRY CHAINS AND TAKE EXTRA FOOD AND CLOTHING IF YOU MUST TRAVEL INTO THE MOUNTAINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ JAD
808 WWUS46 KSGX 250557 WSWSGX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 957 PM PST SAT DEC 24 2016 ...SNOW SHOWERS AND STRONG WINDS CONTINUING OVERNIGHT IN THE MOUNTAINS... .SNOW SHOWERS WILL CONTINUE OVERNIGHT...WITH AN ADDITIONAL 1 TO 3 INCHES OF NEW SNOW ACCUMULATION. IN ADDITION GUSTY WESTERLY WINDS OF 30 TO 40 MPH WILL CONTINUE OVERNIGHT CREATING BLOWING SNOW AND VERY LOW WIND CHILL READINGS. EXTRA CAUTION IS RECOMMENDED IF TRAVELING THROUGH THE SOCAL MOUNTAINS OVERNIGHT. SNOW LEVELS WILL CONTINUE BETWEEN 2500 TO ...DECREASING FROM THE NORTHWEST TONIGHT. SNOW LEVELS WILL CONTINUE AROUND 2500-3000 FT OVERNIGHT. CAZ056-058-251100- /O.CON.KSGX.WS.W.0004.000000T0000Z-161225T1100Z/ RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS- INCLUDING THE FOLLOWING LOCATIONS...JULIAN...PINE VALLEY 957 PM PST SAT DEC 24 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 AM PST SUNDAY... * SNOW LEVELS...AROUND 2500-3000 FEET OVERNIGHT. * TIMING...SNOW SHOWERS WILL CONTINUE OVERNIGHT...DIMINISHING TOWARDS DAYBREAK SUNDAY. * ADDITIONAL SNOW ACCUMULATIONS 1 TO 3 INCHES. * WINDS...BLUSTERY WEST WINDS CONTINUING OVERNIGHT WITH GUSTS OF 30 TO 40 MPH LIKELY AT TIMES. * VISIBILITY...REDUCED AT TIMES TO ONE-QUARTER MILE OR LESS IN SNOW...BLOWING SNOW... AND FOG. * IMPACTS...THERE WILL BE ADDITIONAL SNOW SHOWERS OVERNIGHT ALONG PORTIONS OF INTERSTATE 8 THROUGH THE MOUNTAINS. TRAVELERS THROUGH THE MOUNTAINS SHOULD BE PREPARED FOR HAZARDOUS WINTER WEATHER CONDITIONS. MOTORISTS ARE URGED TO CHECK THE LATEST ROAD REPORTS BEFORE DEPARTING. ALWAYS CARRY CHAINS AND TAKE EXTRA FOOD AND CLOTHING IF YOU MUST TRAVEL INTO THE MOUNTAINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ JMB WEATHER.GOV/SANDIEGO
837 WWUS46 KSGX 251110 WSWSGX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 310 AM PST SUN DEC 25 2016 ...WINTER STORM WARNING FOR THE MOUNTAINS OF RIVERSIDE AND SAN DIEGO COUNTIES HAS EXPIRED... .LINGERING SNOW SHOWERS WILL DECREASE AND END OVER THE SAN DIEGO COUNTY MOUNTAINS THIS MORNING. CAZ056-058-251215- /O.EXP.KSGX.WS.W.0004.000000T0000Z-161225T1100Z/ RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS- 310 AM PST SUN DEC 25 2016 ...WINTER STORM WARNING HAS EXPIRED... LINGERING SNOW SHOWERS WILL DECREASE AND END OVER SAN DIEGO COUNTY THIS MORNING. SOME OF THE SNOWFALL REPORTS (IN INCHES) THROUGH 7 PM SATURDAY... IN RIVERSIDE COUNTY... FERN VALLEY NEAR IDYLLWILD...........14 LONG VALLEY AT MOUNT SAN JACINTO......9 IDYLLWILD.............................9 IN SAN DIEGO COUNTY... MOUNT LAGUNA..........................6 JULIAN................................6 BIRCH HILL NEAR MOUNT PALOMAR.........5 SNOW SHOWERS OVERNIGHT MAY HAVE ADDED A FEW INCHES TO THE TOTALS IN SAN DIEGO COUNTY. $$ 17
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this winter storm warning went out at Dec 22, 9:17 PM PST, 6 hours 53 minutes earlier.
Area forecast discussion, Dec 22, 9:17 PM PST, 6 hours 53 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
917 PM PST Thu Dec 22 2016
.SYNOPSIS...
A few showers will occur tonight and Friday due to residual moisture
from the storm system from today. A strong cold Pacific storm will
move through the region Friday night and Saturday and bring moderate
to heavy rainfall and areas of heavy snow to the mountains.
Strong gusty winds will occur with this storm in the mountains,
deserts and even along the immediate coast. A few showers could
linger into Saturday night, followed by partly cloudy and cool
weather early next week.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Radar issues continue tonight: Communications problems with the
NKX radar have not yet been resolved. Technicians continue working
on it. Anticipated return to service is sometime Friday. For
rainfall observations in San Diego County and southwestern
Riverside County visit:
http://www.wrh.noaa.gov/sgx/obs/rainobs.php?wfo=sgx.
Light rain is still falling this evening over Riverside and San
Diego County on the back side of the warm storm that brought
steady rain to the region over the past 24 hours. Cyclonic flow
aloft tonight turns anticyclonic toward daybreak as brief ridging
building in behind the departing low. On Friday another weak vort
max moves across the region, and with the atmosphere remaining
nearly saturated below 8000 feet, tomorrow will probably me a
mostly cloudy day west of the mountains with isolated/scattered
showers. The hi- rez models as well as all the global models show
small QPF in these areas tomorrow.
Whatever light rain falls during the day tomorrow will be dwarfed
by the heavy rain that will fall Friday night. Run to run model
consistency is leading to higher confidence with this second,
stronger, colder storm. Precipitable water peaks at 1.00" to
1.15" Friday evening just ahead of the cold front.
The models are in strong agreement with the track, intensity and
the precip amounts. A period of heavy rain along and ahead of the
cold front will result in urban flooding Friday night in flood
prone areas and roads with poor drainage. Rain rates of greater
than a half inch per hour are likely for brief periods, resulting
in standing water several inches deep on roads at times in these
areas. Snow levels near 8000 feet Friday evening will fall sharply
with the passage of the cold front, lowering to around 4500 feet
Saturday morning.
Forecast looks on track. Updates tonight were to issue a Flash
Flood Watch for the San Bernardino Mountain burn scars Friday
night, and to issue a Small Craft Advisory from Friday afternoon
through Saturday night for strong winds over the coastal waters.
From previous discussion:
A much different storm system will move through Friday night and
Saturday. This one will be from the North Pacific and will have a
lot more cold air with it. A strong front will move through Friday
night and could bring heavy rainfall amounts, with amounts over an
inch possible, especially over west/southwest facing mountain
slopes. The cold air will come in with the storm with 850 MB temps
falling rapidly from around 5 deg C to -1 deg C Friday night while
the moisture is in place. The moisture will reach 500 MB or higher
with saturation in the -10 to -20 deg C range for good dendritic
snow crystal growth, so heavy snowfall rates are likely in the
mountains. Right now, predictions are for 12 to 18 inches above
7000 feet with 6 to 10 inches between 5000 and 6000 feet. See the
Winter Storm Watch for more details. Things dry out somewhat
Saturday, but enough moisture should linger for showers, including
snow showers in the mountains. Total mountain snowfall of one foot
or more will be possible above about 6000 feet. The snow level
could drop as low as 3000-3500 feet by Saturday morning which
could impact travel along Interstate 15 through Cajon Pass. With
500 MB temperatures as low as -25 deg C resulting in instability,
there could be a thunderstorm Saturday. Strong winds are likely
with this storm especially in the mountains and deserts where
gusts could locally exceed 70 MPH, but coastal winds could be
enough for a wind advisory there as gusts could exceed 35 MPH
there.
The trough should be over the Rockies by Sunday with another low
dropping off the California coast. Models currently have this low as
a cut off low going to our southwest Monday and Tuesday. That path
would likely keep us dry then with offshore flow, but if the low
goes further northeast, then moisture could wrap around the low and
bring precipitation to SoCal. For now, will keep the forecast as
partly cloudy and will monitor any changes with that low. Temps
should be below normal through Monday night, then a warming trend is
likely around midweek, especially west of the mountains where high
temps could be back in the 70s due to the projected offshore flow.
&&
.AVIATION...
230330Z...Scattered showers continuing to move east this evening.
Local CIGS 500 to 1000 ft MSL and 2-4 SM vis in heavier showers.
Southerly winds will continue to weaken at KSAN, becoming light
overnight. Low clouds becoming SCT-BKN around 2500 ft MSL after 10Z.
Higher terrain will remain obscured in clouds/fog through tonight.
Expect partial clearing after 16Z Fri morning.
&&
.MARINE...
Scattered showers are still possible this evening as a low pressure
system moves to the east. A stronger Pacific storm moving in from
the northwest will bring heavier showers, possible thunderstorms,
strong gusty WNW winds, and rough seas late Friday through early
Sunday. Conditions will improve during the day Sunday.
&&
.HYDROLOGY...
The storm system for Friday night into Saturday could bring street
flooding as precipitation amounts will likely be 1 to 1.5 inches
west of the mountains, with higher amounts of 1.5 to 2.75 inches
on the west and southwest facing mountain slopes. Heavy rain rates
of up to 1/2 inch per hour will be possible with the cold front
Friday night.
&&
.SKYWARN...
Skywarn activation will likely be requested Friday night.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Watch from Friday afternoon through late Saturday
night for Riverside County Mountains-San Bernardino County
Mountains-San Diego County Mountains.
Flash Flood Watch from Friday evening through late Friday night
for San Bernardino County Mountains.
PZ...Small Craft Advisory from 4 PM Friday to 4 AM PST Sunday for
Coastal Waters from San Mateo Point to the Mexican Border
and out to 30 nm-Waters from San Mateo point to the Mexican
Border Extending 30 to 60 nm out including San Clemente
Island.
&&
PUBLIC...Moede
AVIATION/MARINE...PGThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 7:06 PM PST | Flash Flood Watch | SGX | San Bernardino | 35 hr |
| Dec 22, 7:43 PM PST | Small Craft Advisory | SGX | 56 hr | |
| Dec 23, 3:40 AM PST | Wind Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 47 hr |
Nearby
Winter Storm Warnings in California, 2016Every winter storm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.